question-icon

What causes blurred vision followed by headache?

default
Posted on Thu, 30 Apr 2015
Question: I had a stroke a few years ago, and have had TIA's since. One eye gets blurry accompanied by a headache in the eye area, and now a slight bit of numbness on my checkbone. The symptom checker says these TIA's are over in under an hour, but mine lasts several hours. Could it be something else?
doctor
Answered by Dr. Olsi Taka (34 minutes later)
Brief Answer:
Migraine more likely.

Detailed Answer:
I read your question carefully and I understand your perplexity.

Actually I don't think they are TIA either, not only because of the duration but also because TIA don't go on in this repetitive pattern for years in a row either should have evolved into a stroke or have stopped at some time with the atherosclerotic plaque stabilizing.

Judging from that description it seems more likely to be a case of migraine attacks. Your doctor seems to think somewhere along those lines as well because apart from Aspirin for stroke prevention, the other two drugs, Sumatriptan in particular, are usually used for migraine attacks.

It might be useful to know a few more info like:

- are symptoms always on the one side, or do they switch side at times
- character of the pain: throbbing, lancinating, constant
- symptoms like nausea, vomiting, sensitivity to light and sound, lacrimation, nasal congestion, red eye etc.
- previous history of headache, family history of headache
- the location of the stroke you had, its presumed cause, other conditions.

I remain at your disposal for further questions, possibly answering the questions above.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (2 hours later)
Thank you very much. So far I'm very happy with your response. Below are my answers to your questions:

1) It's always on my left side, and is where I lost my vision and suffered the original stroke. While in the hospital, the pain was horrible and I lost my vision in the other eye too. Very scarey.

2) Constant to lancinating pain

3) Sometimes a bit of nausea and sensitivity to light and sound. Other times, only the blurred vision and a feeling of pressure in and around the eye area. Lately, headaches seem to be more often.

4) Before the stroke, never had the problem. However, my sister has suffered from migraines since she was young is is in her 40's now. My mother used to suffer from headaches often. She has since passed from a stroke. As did both of my grandmothers and grandfathers.

5) I believe it's in the back of my head slightly on the left side. Not huge, but he said clearly a stroke. They ran every test know to man kind and were never able to determine the route cause; so concluded that it was from birth control pills while in menapause, and assumed it would not occur anymore as I went off of them immediately.

I suffer from depression and I am on Lexapro, Wellbutrin, and occasional Lorazapam. I've had ulcerative colitis since I was 19, but have not had the issues since just before the stroke. My symptoms from that was mostly bloody stool and cramping. The asprin does bother my stomach, so I have to be careful.

Hopefully I haven't missed anything.

Thank you again. I look forward to hearing back from you.

XXXXXX
default
Follow up: Dr. Olsi Taka (3 minutes later)
I should have also mentioned that since the stroke, I have been on blood pressure medication; Propranolol, and it's has been pretty good since.
doctor
Answered by Dr. Olsi Taka (28 minutes later)
Brief Answer:
Central post stroke pain more likely

Detailed Answer:
Thank you for that update, you were very thorough and helpful.

After reading the extra info I would call migraine less probable, given the always unilateral symptoms, the late beginning and their exact correspondence with the brain area affected by stroke.
In my opinion it is more likely to be a case of central post stroke pain. It is a condition which presents in 8-14% of patients after stroke. The exact mechanism is not always known, varies with stroke location, in the location of the stroke in your case most likely mechanism is increased excitability of the neurons of that are due to the changes they have undergone to compensate for the lost cells, this hyper-excitability may trigger abnormal discharges leading to pain.

Preventive treatment consists of either tricyclic antidepressants or anticonvulsants like pregabalin, gabapentin or lamotrigine. You seem to be taking two antidepressants of different classes so I wouldn't add a third (by the way not a common combination, usually is avoided, I hope your doctor is careful with the dosage), the anticonvulsant option would be preferred.
However that would depend also on the frequency of the episodes, they don't heal the episodes only lessen the frequency and intensity, if they are not that frequent and you can bear with it, I wouldn't add another drug with its fair share of possible side effects.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (38 minutes later)
That was very helpful. Thank you again.

It is a psychiatrist that perscribes to me, so I assume it's ok. I've been on them a very long time. I often wonder if the meds are causing my headaches. I'd love to go off of all medication, but I'm affraid of a bad onset of depression again.

The frequency of my episodes has increased since November. This past Wed night, and again last night, just in one week. Where we live is so far from the Neurologist and it takes 3 months to get on his calendar, so I keep pushing it out because I anticipate the series of tests once again, and to no avail.

As far as these other medications you suggested; I agree it would not be good to add another one into the mix, and side effects are very possible. Should I consider asking my Dr to swap one of them? The Lexapro I take at night because it makes me sleepy, but I don't sleep through the night, so sometimes take the Lorazapam. The Wellbutrin was because of the side effects I got from the Lexapro; lazy, tired, weight gain, and no labido. I take those in the morning.

I feel like I take drugs to get rid of the side effects of other drugs. It's terrible!

Thank you once again.
doctor
Answered by Dr. Olsi Taka (24 minutes later)
Brief Answer:
Read below.

Detailed Answer:
Well at times it's really difficult to find a balance. Drugs like Lexapro for example are used to prevent headache while having a 24% chance of causing headache themselves. The Wellbutrin as well has headache listed as a side effect in 25-34% of the patients. If the balance tips to one or the other side the result can be headache. And other antidepressants (including tricyclics I mentioned) have their share of side effects, actually lexapro is considered among the ones with fewer side effects.
Unless you have noted a strong relationship in time between the headaches onset and the drugs I don't think it's a drug related side effect though as it corresponds to your stroke site.
So, I would wait a while before considering adding another drug. Since the appointment would take 3 months I would make it and in the meanwhile I would suggest keeping a diary of the events, you can find plenty of headache diaries online, to keep track of frequency, timing and possible triggering factors (certain foods and stimulants, stress, lack of sleep, physical exertion etc). That way it can render it easier to evaluate the need for an extra drug.

Hopefully it won't be necessary.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (1 hour later)
Thank you so very much for all of your great advice. I would highly recommend your well respected responses. And though I hope not to have to make a return visit to you in the future, I can only pray that I would get you again!!!

Regards,

XXXXX
doctor
Answered by Dr. Olsi Taka (28 minutes later)
Brief Answer:
Thank you!

Detailed Answer:
Thank you very much for your kind words, I appreciate it.

Hopefully you won't need me again. There are plenty of other great doctors on this site, however if you want to contact me directly you have the option of asking a direct question, I am not sure what's the shortest way in your interface for that, one way I believe would be going to my profile and click the "Ask me a question" tab.

I hope you will get better soon.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3669 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes blurred vision followed by headache?

Brief Answer: Migraine more likely. Detailed Answer: I read your question carefully and I understand your perplexity. Actually I don't think they are TIA either, not only because of the duration but also because TIA don't go on in this repetitive pattern for years in a row either should have evolved into a stroke or have stopped at some time with the atherosclerotic plaque stabilizing. Judging from that description it seems more likely to be a case of migraine attacks. Your doctor seems to think somewhere along those lines as well because apart from Aspirin for stroke prevention, the other two drugs, Sumatriptan in particular, are usually used for migraine attacks. It might be useful to know a few more info like: - are symptoms always on the one side, or do they switch side at times - character of the pain: throbbing, lancinating, constant - symptoms like nausea, vomiting, sensitivity to light and sound, lacrimation, nasal congestion, red eye etc. - previous history of headache, family history of headache - the location of the stroke you had, its presumed cause, other conditions. I remain at your disposal for further questions, possibly answering the questions above.